Kansas, 2012

Tornado and Hail in Kansas, April 27, 2012

April 27, 2012 · NWS GID · 9 events in 3 counties and zones

Multiple rounds of strong to severe thunderstorms lifted across this six-county area on this Friday. Although the afternoon hours primarily featured several reports of hail up to half dollar size in the Osborne and Mitchell County area, a brief EF0 tornado tracked across far northern Phillips County, with no damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$1.0 million
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Multiple rounds of strong to severe thunderstorms lifted across this six-county area on this Friday. Although the afternoon hours primarily featured several reports of hail up to half dollar size in the Osborne and Mitchell County area, a brief EF0 tornado tracked across far northern Phillips County, with no damage reported.

Breaking down the timing of this event, strong thunderstorms lifted across parts of the area during the morning hours, but remained below severe limits. Then between noon and 2 PM CDT, a narrow arc of storms gradually intensified, especially over Osborne County. Between 2-4 PM CDT, this line of storms swept across Mitchell and Jewell Counties before quickly departing to the east. Although it initially appeared the severe threat had dwindled by this point, additional small, seemingly weak thunderstorms developed directly under the center of the mid level cold pocket between 4-5 PM CDT, with one of these spawning the brief Phillips County tornado as captured on video by a storm chaser.

Aloft, this event was driven by a well-defined, negatively tilted mid level shortwave that passed directly overhead as it tracked from near the Kansas/Colorado border in the morning, to eastern Nebraska by late evening. Although this mid level wave did not necessarily feature a true closed circulation at 500 millibars, the Phillips County tornado nonetheless possessed the characteristics of most cold-core tornado events. This included a parent low-topped storm with rotational signatures difficult to detect via radar. At the surface, a strong low pressure center deepened to around 996 millibars over the heart of North Central Kansas by mid-afternoon, with a well-defined warm front extending southeast into southeast Kansas, and a sharp dryline surging into central Kansas from the west. Mesoscale severe weather parameters during the early to mid-afternoon time frame featured a narrow tongue of surface based CAPE between 500-1500 J/Kg, in the presence of around 40 knots of deep layer vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 27, 11:38 AM CST, 25 minutes earlier.

Area forecast discussion, Apr 27, 11:38 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1238 PM CDT FRI APR 27 2012

.AVIATION...18Z KGRI TAF. SCATTERED THUNDERSTORMS ON THE RADAR
CONTINUALLY REDEVELOPING. THUS...MENTIONED PROMINENTLY IN TAF FOR
NEXT 4 HOURS. THEY WILL BE HIT AND MISS...SO NOT ALWAYS RAINING
AND THUNDERING...BUT DEFINITELY THERE WILL BE THUNDER IN THE AREA
THROUGH THE AFTERNOON. THEN GOOD CHANCES FOR THUNDER THE REST OF
THE AFTERNOON AND INTO THE EARLY EVENING. THE SURFACE LOW
PRESSURE SYSTEM THAT IS THE CAUSE OF THIS WEATHER IS FORECAST TO
MOVE EAST THROUGH THE EVENING. AS THE SYSTEM MOVES EAST...RAIN
WILL END AND CLOUDS WILL DISSIPATE...ESPECIALLY AFTER MIDNIGHT.

&&

PREV DISCUSSION... /ISSUED 402 AM CDT FRI APR 27 2012/

SHORT TERM...THROUGH 12Z MONDAY...SHOWER AND THUNDERSTORM ACTIVITY
IS BEGINNING TO INCREASE ACROSS THE HIGH PLAINS THIS MORNING AHEAD
OF A COMPACT LOW PRESSURE SYSTEM CROSSING THE CENTRAL ROCKIES.
EXPECT AMPLE FORCING FOR WIDESPREAD SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS THE LOCAL AREA AS WE TRANSITION THROUGH THE
MORNING AND INTO THE AFTERNOON HOURS...WITH THE SURFACE LOW
EXPECTED TO TRACK ACROSS CENTRAL AND NORTH CENTRAL KANSAS LATE IN
THE DAY. WHILE BULK OF SEVERE WEATHER IS EXPECTED TO BE CLOSER TO
CENTER OF SURFACE LOW...ALREADY SEEING SOME SEVERE STORMS FIRE UP
TO OUR SOUTHWEST...AND WILL NEED TO MONITOR DEVELOPING SITUATION
CLOSELY. THAT BEING SAID...MESO ANALYSIS INDICATES INSTABILITY IS
FAIRLY LIMITED ACROSS THE LOCAL AREA THIS MORNING AND BEST SHEAR
PROFILES LOCATED SOUTH AND WEST OF THE AREA. HOWEVER...WITH
INCREASING CAPE VALUES AND GOOD SHEAR PROFILES FORECAST IN
MODELED SOUNDINGS ACROSS NORTH CENTRAL KANSAS LATER THIS
MORNING...WOULD NOT BE SURPRISED TO SEE SOME STRONG TO SEVERE
STORMS FIRE UP ACROSS THIS AREA LATER TODAY...AS SURFACE LOW
APPROACHES THE LOCAL AREA. FURTHER NORTHWARD ACROSS PORTIONS OF
SOUTH CENTRAL NEBRASKA...LOOKS TO BE MORE OF A RAINFALL EVENT AT
THIS TIME...WITH MORE ISOLATED THUNDERSTORM ACTIVITY. NOT
SURPRISINGLY...LATEST CONVECTIVE OUTLOOK HIGHLIGHTS A SLIGHT RISK
ACROSS MUCH OF THE STATE OF KANSAS...CLIPPING PORTIONS OF THE
LOCAL FORECAST AREA.

00Z WRF...06Z NAM AS WELL AS LATEST RUN OF HRRR...ALL INDICATE
SHOWER AND THUNDERSTORM ACTIVITY WILL BEGIN TO OVER TAKE THE LOCAL
AREA RIGHT AROUND SUNRISE...WITH RAINFALL BECOMING WIDESPREAD BY
AROUND 12Z...WHICH IS ALSO IN LINE WITH RECENT RADAR TRENDS. LATEST
HPC GUIDANCE INDICATES A PRECIP BULLS EYE NEAR THE TRI CITIES AREA
OVER THE NEXT 24 HOURS...AND COULD SEE IN EXCESS OF AN INCH OF
RAINFALL ACROSS MUCH OF THE FORECAST AREA WHEN ALL IS SAID AND DONE
LATE TONIGHT. STUCK PRETTY CLOSE TO HPC QPF GUIDANCE FOR THE LOCAL
AREA TODAY...WITH JUST OVER AN INCH OF PRECIPITATION FORECAST ACROSS
SOUTH CENTRAL NEBRASKA AREA...AND BETWEEN THREE QUARTERS AND ONE
INCH ACROSS NORTH CENTRAL KANSAS. TEMPERATURES TODAY WILL BE FAIRLY
UNIFORM ACROSS THE LOCAL AREA TODAY...WITH TEMPERATURES EXPECTED TO
REMAIN STEADY OR EVEN FALL A FEW DEGREES THROUGH THE AFTERNOON
HOURS...AS PRECIPITATION BECOMES MORE WIDESPREAD ACROSS THE
REGION. IN ADDITION...BREEZY SOUTHEASTERLY WINDS ARE
EXPECTED IN TIGHTENING GRADIENT...AND WHILE NO ADVISORY IS
PLANNED...SUB ADVISORY SOUTHEASTERLY WINDS OF 20 TO NEAR 30 MPH
ARE EXPECTED FOR MUCH OF THE DAY.

LATEST GUIDANCE COMING INTO BETTER AGREEMENT TRACKING THE FRONT
ACROSS THE LOCAL AREA JUST AFTER 00Z...WITH CONVECTIVE POTENTIAL
RAPIDLY DECREASING AND AN ABRUPT END TO PRECIPITATION OCCURRING
SOMEWHERE BETWEEN 00Z AND 06Z THIS EVENING. COULD SEE A BRIEF PERIOD
OF BREEZY NORTHWESTERLY WINDS AS FRONT PASSES BY AND STRONG PRESSURE
RISES ARE REALIZED...BUT WITH TIMING OF FRONT DURING THE LATE
AFTERNOON AND EVENING HOURS...KEPT WINDS BREEZY...HOWEVER ONCE
AGAIN BELOW ADVISORY CRITERIA WITH THE PASSAGE OF THIS BOUNDARY.

AFTER A BUSY FRIDAY...EXPECT A SOMEWHAT TRANQUIL SATURDAY ACROSS THE
REGION AS THE LOCAL AREA WILL BE BETWEEN SYSTEMS. A RETURN TO PARTLY
SUNNY SKIES AS WELL AS DRY CONDITIONS ARE EXPECTED...WITH THE NEXT
SHORTWAVE EXPECTED TO TRACK MAINLY SOUTHEAST OF THE LOCAL AREA ON
SUNDAY. WITH LATEST GUIDANCE TRACKING THIS SYSTEM FURTHER
SOUTHEAST...FELT COMFORTABLE TRIMMING BACK POPS FOR MOST AREAS
SUNDAY/SUNDAY NIGHT...WITH HIGHEST CHANCES REMAINING ACROSS THE
SOUTHEASTERN QUADRANT OF LOCAL FORECAST AREA SUNDAY
AFTERNOON/EVENING. INSTABILITY APPEARS QUITE LIMITED WITH THIS
SECOND SYSTEM LOCALLY...AND DO NOT EXPECT ANY STRONG OR SEVERE
THUNDERSTORMS WITH THIS SECOND SYSTEM AT THIS TIME.

LONG TERM...12Z MONDAY THROUGH THURSDAY. PRIMARY FORECAST
CONCERN LIES WITH PRECIPITATION CHANCES THROUGH THE PERIOD.

EXPECTING TO SEE A CONTINUED UNSETTLED PATTERN ACROSS THE REGION
DURING THE EARLY/MID WEEK TIME FRAME...WITH A NUMBER OF CHANCES FOR
PRECIPITATION.  WILL STATE RIGHT OFF THAT OVERALL CONFIDENCE IN THE
POPS IS NOT HIGH...AND HAVE LITTLE DOUBT THAT THERE WILL BE PLENTY
OF TIME/LOCATION ADJUSTMENTS OVER THE COMING DAYS.

MONDAY THROUGH TUESDAY...MODELS IN DECENT AGREEMENT SHOWING
GENERALLY ZONAL UPPER LEVEL FLOW ACROSS THE REGION...BETWEEN A
NUMBER OF STRONGER DISTURBANCES THROUGHOUT CANADA AND WEAK HIGH
PRESSURE EXTENDING ACROSS THE GULF COAST/SERN CONUS REGION.
PRECIPITATION CHANCES THROUGH THIS TIME FRAME DRIVEN BY WEAK MID
LEVEL WAVES CROSSING THROUGH THE REGION...AND MODEL AGREEMENT ISNT
THE BEST WITH THE TIMING/LOCATION...SO DIDNT STRAY MUCH FROM
ALLBLEND...WHICH KEEPS MOSTLY SLIGHT CHANCES POPS ACROSS THE CWA.
BETTER DETAILS WILL COME AS MODEL AGREEMENT INCREASES.  LOOKING AT
THE SFC PATTERN...THE CWA LOOKS TO REMAIN UNDER THE INFLUENCE OF
SOUTHERLY FLOW...SITTING BETWEEN HIGHER PRESSURE OVER THE ERN CONUS
AND SOMEWHAT DISORGANIZED LOW PRESSURE OVER THE ROCKIES/HIGH
PLAINS.

AS WE GET INTO WEDNESDAY/THURSDAY...A STRONGER UPPER LEVEL LOW
PRESSURE LOOKS TO BEGIN SHIFTING EAST ACROSS THE NORTHERN
ROCKIES/OVER THE CAN AND US BORDER...EVENTUALLY MOVING INTO THE
ND/CAN AREA.  CONTINUE TO SEE SCATTERED SMALL POPS ACROSS THE
CWA...BUT VARIANCES BETWEEN MODELS DOESNT REALLY IMPROVE THOUGH...SO
CONFIDENCE REMAINS ON THE LOW SIDE. THIS SYSTEM LOOKS TO PUSH A SFC
FRONT THROUGH THE REGION SOMEWHERE IN THE WED DAYTIME PERIOD...BUT
HAS LITTLE IMPACT OTHER THAN A SHOT OF NORTHWESTERLY WINDS.

TEMPERATURES THROUGH THE PERIOD EXPECTED TO RANGE FROM THE 60S/LOW
70S ON MONDAY TO THE MID 70S/LOW 80S TUES/WED...WITH MID 70S ON
THURSDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 27, 10:11 AM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1111 AM CDT FRI APR 27 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1111 AM CDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EVENING ACROSS NORTH
CENTRAL KANSAS. CONDITIONS ARE FAVORABLE FOR TORNADOES...ALONG
WITH LARGE HAIL THE SIZE OF GOLF BALLS...AND DAMAGING WINDS OF 60
MPH. LOCATIONS SOUTH OF A LINE FROM STOCKTON TO BELOIT STAND THE
GREATEST RISK FOR INTENSE THUNDERSTORMS.

FARTHER NORTH INTO SOUTH CENTRAL NEBRASKA...MAINLY NEAR THE
NEBRASKA AND KANSAS STATE LINE...STRONG TO SEVERE STORMS MAY ALSO
OCCUR.  THE STORMS WILL BE CAPABLE OF PRODUCING NICKEL TO QUARTER
SIZE HAIL AND 50 TO 60 MPH WINDS.

HEAVY RAINFALL IS EXPECTED FROM ANY THUNDERSTORMS...AND RAINFALL
TOTALS IN EXCESS OF ONE INCH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FROM SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...THUNDERSTORM CHANCES
RETURN TO THE OUTLOOK AREA...AS MULTIPLE UPPER LEVEL DISTURBANCES
TRACK ACROSS THE CENTRAL PLAINS. AT THIS TIME...IT APPEARS THAT
THERE WILL BE THE POTENTIAL FOR AT LEAST SOME STRONG
STORMS...ALTHOUGH IT STILL REMAINS TOO EARLY TO PINPOINT THE EXACT
TIMING AND LOCATION OF THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING IN
NORTH CENTRAL KANSAS...ESPECIALLY FOR AREAS SOUTH OF A LINE FROM
STOCKTON TO BELOIT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Apr 27, 9:09 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1009 AM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     HAIL             WILCOX                  40.36N 99.17W
04/27/2012  E0.75 INCH       KEARNEY            NE   TRAINED SPOTTER

&&

FAY
Special weather statement, Apr 27, 9:31 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1031 AM CDT FRI APR 27 2012

NEZ061-073-074-271600-
BUFFALO NE-KEARNEY NE-PHELPS NE-
1031 AM CDT FRI APR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS...
NORTHWESTERN KEARNEY AND SOUTHERN BUFFALO COUNTIES UNTIL 1100 AM
CDT...

AT 1026 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF AXTELL...OR 10 MILES SOUTH OF
KEARNEY...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KEARNEY...
  ODESSA...
  RIVERDALE...
  AMHERST...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 263 AND 280.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4090 9933 4080 9891 4048 9902 4054 9926
TIME...MOT...LOC 1531Z 178DEG 30KT 4060 9912
Special weather statement, Apr 27, 10:21 AM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1121 AM CDT FRI APR 27 2012

NEZ047-048-061>063-075-271645-
ADAMS NE-BUFFALO NE-HALL NE-HAMILTON NE-HOWARD NE-MERRICK NE-
1121 AM CDT FRI APR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ADAMS...EXTREME
SOUTHWESTERN MERRICK...SOUTHWESTERN HOWARD...SOUTHWESTERN HAMILTON...
HALL AND NORTHEASTERN BUFFALO COUNTIES UNTIL 1145 AM CDT...

AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
POOLE TO JUNIATA...AND MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GRAND ISLAND...
  WOOD RIVER...
  HANSEN...
  DONIPHAN...
  ALDA...
  BOELUS...
  CAIRO...
  DANNEBROG...
  GILTNER...
  PHILLIPS...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 295 AND 327.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4069 9823 4069 9828 4066 9828 4051 9844
      4094 9894 4105 9878 4105 9875 4107 9875
      4118 9859 4085 9806
TIME...MOT...LOC 1621Z 227DEG 35KT 4095 9882 4064 9842
Local storm report, Apr 27, 10:47 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1147 AM CDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             GRAND ISLAND            40.92N 98.37W
04/27/2012  E0.25 INCH       HALL               NE   LAW ENFORCEMENT

&&

FAY
Special weather statement, Apr 27, 11:45 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1245 PM CDT FRI APR 27 2012

KSZ018-271815-
OSBORNE KS-
1245 PM CDT FRI APR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSBORNE COUNTY UNTIL 115
PM CDT...

AT 1240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF NATOMA...OR 50 MILES
SOUTHWEST OF BELOIT...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL OSBORNE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3913 9901 3940 9893 3938 9855 3913 9867
      3913 9900
TIME...MOT...LOC 1745Z 208DEG 35KT 3913 9888

FAY
Special weather statement, Apr 27, 11:49 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1249 PM CDT FRI APR 27 2012

NEZ047-048-062-271815-
HALL NE-HOWARD NE-MERRICK NE-
1249 PM CDT FRI APR 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MERRICK...
SOUTHEASTERN HOWARD AND EASTERN HALL COUNTIES UNTIL 115 PM CDT...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
ALDA TO ALDA...AND MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GRAND ISLAND...
  ST. LIBORY...
  CHAPMAN...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 310 AND 315.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4108 9804 4096 9817 4093 9823 4088 9828
      4085 9828 4077 9838 4099 9860 4125 9835
TIME...MOT...LOC 1749Z 220DEG 35KT 4099 9846 4091 9837

FAY

The radar

The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 tornado. Local standard time, as filed.

Hail, Osborne

When
April 27, 12:03 PM CST
Where
Osborne County, 2 mi SW of Covert
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.260, -98.846

Hail, Osborne

When
April 27, 1:14 PM CST
Where
Osborne County, 16 mi SE of Osborne
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.266, -98.488

Hail, Osborne

When
April 27, 1:16 PM CST
Where
Osborne County, 12 mi SE of Osborne
Measured
1.25 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
39.307, -98.541

Hail, Mitchell

When
April 27, 1:44 PM CST
Where
Mitchell County, 1 mi W of Cawker City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.520, -98.449

Hail, Mitchell

When
April 27, 2:06 PM CST
Where
Mitchell County, Glen Elder
Measured
1.25 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
39.500, -98.300

Hail, Mitchell

When
April 27, 2:08 PM CST
Where
Mitchell County, Glen Elder
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.500, -98.300

Hail, Mitchell

When
April 27, 2:33 PM CST
Where
Mitchell County, 4 mi W of Beloit Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.470, -98.205

Hail, Mitchell

When
April 27, 2:47 PM CST
Where
Mitchell County, 5 mi NE of Beloit
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.521, -98.054

Tornado, Phillips

When
April 27, 3:43 PM CST to 3:52 PM CST
Where
Phillips County, 7.15 mi ESE of Woodruff to 10.87 mi E of Woodruff
Rating
EF0
Path length
4.44 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
39.955, -99.298

This tornado touched down approximately 7 miles east of Woodruff and lifted approximately 10 miles east of Woodruff. No damage was reported with this tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368339, 368340, 368341, 368342, 368343, 368345, 368346, 368347, 369788.